Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 80, NWS Wilmington, NC

July 9, 2016Georgetown County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 9, 2016, 6:53 PM EDT for Georgetown County, Williamsburg County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2016, 6:53 PM EDT (22:53 UTC)
Expired
Jul 9, 2016, 7:24 PM EDT
In force
31 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Georgetown County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 119 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:01 PM EDTTSTM WND DMGAndrews, SCREPORTS OF TREES AND POWERLINES DOWN ACROSS ANDREWS...ON JONES AVE...PARK ST...AND S ROSEMARY AVE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS52 KILM 092253
SVRILM
SCC043-089-100000-
/O.NEW.KILM.SV.W.0080.160709T2253Z-160710T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
653 PM EDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA...
  SOUTHEASTERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA...

* UNTIL 800 PM EDT

* AT 652 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EARLE...OR
  19 MILES WEST OF GEORGETOWN...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ANDREWS...EARLE...WARSAW...GRAVES...OATLAND AND SAMPIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3339 7968 3351 7966 3356 7928 3331 7936
TIME...MOT...LOC 2252Z 268DEG 15KT 3344 7961 

HAIL...1.00IN
WIND...60MPH
 
$$

III
3 follow-up statements
534 
WWUS52 KILM 092312
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
712 PM EDT SAT JUL 9 2016

SCC043-089-100000-
/O.CON.KILM.SV.W.0080.000000T0000Z-160710T0000Z/
GEORGETOWN SC-WILLIAMSBURG SC-
712 PM EDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR WEST CENTRAL GEORGETOWN AND SOUTHEASTERN WILLIAMSBURG COUNTIES...

AT 712 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ANDREWS...OR
15 MILES WEST OF GEORGETOWN...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ANDREWS...EARLE...WARSAW...GRAVES...OATLAND AND SAMPIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3339 7968 3351 7966 3356 7928 3331 7936
TIME...MOT...LOC 2312Z 269DEG 13KT 3343 7955 

HAIL...1.00IN
WIND...60MPH
 
$$

III
430 
WWUS52 KILM 092319
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
719 PM EDT SAT JUL 9 2016

SCC089-092328-
/O.CAN.KILM.SV.W.0080.000000T0000Z-160710T0000Z/
WILLIAMSBURG SC-
719 PM EDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLIAMSBURG
COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA AND THE WARNING HAS BEEN CANCELLED.

LAT...LON 3338 7963 3347 7956 3350 7953 3352 7929
      3331 7936
TIME...MOT...LOC 2318Z 268DEG 15KT 3343 7952 

$$

SCC043-100000-
/O.CON.KILM.SV.W.0080.000000T0000Z-160710T0000Z/
GEORGETOWN SC-
719 PM EDT SAT JUL 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR WEST CENTRAL GEORGETOWN COUNTY...

AT 718 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ANDREWS...OR
13 MILES WEST OF GEORGETOWN...MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ANDREWS...GRAVES...OATLAND AND SAMPIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3338 7963 3347 7956 3350 7953 3352 7929
      3331 7936
TIME...MOT...LOC 2318Z 268DEG 15KT 3343 7952 

HAIL...0.88IN
WIND...60MPH
 
$$

III
909 
WWUS52 KILM 092324
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
724 PM EDT SAT JUL 9 2016

SCC043-092334-
/O.CAN.KILM.SV.W.0080.000000T0000Z-160710T0000Z/
GEORGETOWN SC-
724 PM EDT SAT JUL 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GEORGETOWN COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3338 7963 3347 7956 3350 7953 3352 7929
      3331 7936
TIME...MOT...LOC 2322Z 268DEG 15KT 3343 7949 

$$

III

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:05 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
305 PM EDT SAT JUL 9 2016

.SYNOPSIS...
Elevated heat and humidity continues again today. A cold front
will drop south into the Carolinas Sunday bringing slightly lower
temperatures and humidity before returning north Monday. Bermuda
high pressure will build westward through the mid-week, bringing
near to slightly above normal daytime temperatures and afternoon
showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 3 PM Saturday...Guidance was too warm today  much like
yesterday. As such the Heat Advisory is being cancelled with this
forecast issuance. Some slightly deeper moisture is pooled to our
south as evidence by the storms in CHS's area but POPS here seem to
warrant to higher than isolated and only through a little after
dark.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 3 PM Friday...Sunday will be more seasonable as mid level flow
turns to WSW and moisture increases. The added cloudiness will
temper the heating seen the last few days and a few embedded
shortwaves could touch off isolated to widely scattered storms
mainly along the coast where moisture will be more prevalent ahead
of the front dropping down. This boundary soon reverses course and
drifts back inland a bit keeping POPS in the forecast Sunday night,
albeit fairly low ones. Another slight northward jog of the front by
Monday should focus thunderstorms over E and NE NC especially since
this coincides to where the vort centers seem to want to track.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 3 PM Saturday...Front stalled just north of the area Tue is
lifted north Tue night by westward expansion of the Bermuda High.
Piedmont trough makes a return Wed or Thu and becomes more defined
Fri. Cold front approaches from the northwest Sat but it will likely
end up stalling before reaching the area and more or less takes the
place of the Piedmont trough. Pattern aloft will consist of
elongated/flat ridge over much of the southern CONUS which will keep
temps near to slightly above climo but is not strong enough to
suppress diurnal convection. Precipitable water values near 2 inches
for much of next week combined with diurnal heating and limited
subsidence should lead to afternoon/evening convection each day.
Will carry chance pop each day through the period with the best
chances Tue, associated with the stalled front, and Sat ahead of the
approaching cold front.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 18Z...Other than some passing cirrus do not see much in
the way of clouds on satellite loops or radar this afternoon.
Latest High-Res guidance does not fire off any significant
convection over our area through at least midnight, so going with
VFR conditions for most of the TAF valid period. A weak cold front
may briefly drop over the Cape Fear region Sunday morning before
pushing back north and we will likely see winds go light and
variable around daybreak or so. With light winds and plentiful low
level moisture may see brief MVFR restrictions in visibility then
in the form of HZ/FG.

EXTENDED OUTLOOK...Possible brief MVFR/IFR during isolated to
scattered thunderstorms each day. Possible brief MVFR from fog each
morning, particularly over areas where substantial rainfall occurs.
Otherwise expect VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Saturday...Southwesterly winds to continue overnight.
They have been pretty tame/overforecasted by models and seas are
holding at about 3 ft all the way out to 41013. Not much change is
expected in either through the period.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 3 PM Saturday...Cold front dropping into the area
previously though the veer winds especially over northern zones.
Now the boundary appears to stall inland enough to preclude this.
Area waters remain in the prefrontal SW flow on Sunday, and the
boundary begins to retreat further inland as the day wears on. The
front will weaken on Monday and it will help to make the pressure
pattern across the Carolinas malformed. This could translate to a
few knots of wind speed decrease. Any decrease in overall wave
height should be minor.

LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 3 PM Saturday...Bermuda High will maintain 10 to 15 kt
southwest flow through the period. Front stalled north of the area
will keeps speeds on the higher end of the range Tue. Front lifts
north for Wed with Piedmont trough starting to develop. The trough
becomes more defined on Thu leading to speeds on the higher end of
the range Thu afternoon. Seas 2 to 3 ft Tue and Wed increase to 2
to 4 ft Thu.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...MBB
SHORT TERM...MBB
LONG TERM...III
AVIATION...REK
Hazardous weather outlook, Jul 9, 6:38 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
638 PM EDT SAT JUL 9 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-053-054-102245-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
INLAND HORRY-COASTAL HORRY-
638 PM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-102245-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
638 PM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ039-055-056-102245-
WILLIAMSBURG-INLAND GEORGETOWN-COASTAL GEORGETOWN-
638 PM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A STRONG THUNDERSTORM IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ256-102245-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
638 PM EDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

A STRONG THUNDERSTORM IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jul 9, 6:31 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
631 PM EDT SAT JUL 9 2016

SCZ039-055-092300-
WILLIAMSBURG SC-INLAND GEORGETOWN SC-
631 PM EDT SAT JUL 9 2016

...SPECIAL WEATHER STATEMENT FOR WEST CENTRAL GEORGETOWN AND
SOUTHEASTERN WILLIAMSBURG COUNTIES UNTIL 700 PM EDT...

AT 631 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TRIO...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF UP 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...EARLE...WARSAW...MORRISVILLE AND TRIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3336 7972 3349 7979 3365 7949 3340 7935
TIME...MOT...LOC 2231Z 262DEG 29KT 3346 7968

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 9:36 PM EDTSevere Thunderstorm WarningILMMarlboro54 min
Jul 8, 10:35 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Marlboro55 min
Jul 8, 10:45 PM EDTSpecial Weather StatementILMDarlington60 min
Jul 8, 11:04 PM EDTSpecial Weather StatementILMMarion56 min
Jul 8, 11:17 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Horry, Marion58 min
Jul 8, 11:29 PM EDTSevere Thunderstorm WarningILMDillon, Florence, Horry, Marion61 min
Jul 8, 11:40 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marlboro65 min
Jul 9, 12:05 AM EDTSevere Thunderstorm WarningILMHorry55 min
Jul 9, 12:23 AM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Horry, Marion, Marlboro and 1 more67 min
Jul 9, 12:31 AM EDTSevere Thunderstorm WarningILMGeorgetown, Horry29 min
Jul 9, 1:07 AM EDTSpecial Weather StatementILMWilliamsburg53 min
Jul 9, 1:27 AM EDTSevere Thunderstorm WarningILMGeorgetown, Horry, Marion, Williamsburg63 min
Jul 9, 3:14 AM EDTHeat AdvisoryILMDarlington, Florence, Georgetown, Horry, Marion, Williamsburg12 hr
Jul 9, 6:26 PM EDTSevere Thunderstorm WarningILMGeorgetown19 min
Jul 9, 6:31 PM EDTSpecial Weather StatementILMWilliamsburg29 min
Jul 9, 7:40 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry18 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.